Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 347, NWS Shreveport, LA

October 23, 1997Camp County, Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 23, 1997, 1:30 PM CDT for Camp County, Titus County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 1997, 1:30 PM CDT (18:30 UTC)
Expired
Oct 23, 1997, 2:00 PM CDT
In force
30 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Camp County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 128 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 231830 RRA
SVRSHV
TXC063-449-231900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT THU OCT 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...CAMP COUNTY...TITUS COUNTY
 
AT 130 PM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF STRONG TO
SEVERE THUNDERSTORMS STRETCHING JUST WEST WINFIELD TO NEAR NEWSOME. THIS
LINE OF THUNDERSTORMS WAS MOVING TO THE EAST NORTHEAST AT NEAR 40 MPH
AND WILL LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH AS IT MOVES ACROSS
CAMP AND TITUS COUNTIES.
 
PEOPLE OUTSIDE SHOULD MOVE xTO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS.
 
18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:15 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 23, 9:15 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 AM CDT THU OCT 23 1997

GOING FCSTS APPEAR TO HAVE HANDLE ON DVLPG EVENT AND DONT NEED TO MAKE
MUCH IN THE WAY OF CHANGES. FOR LIT...DO FEEL THAT WORDING NEEDS TO BE
CLEANED FOR TODAY. WOULD SUGGEST CHANGING TO SHOWERS AND THUNDERSTORMS
THIS AFTN INSTEAD OF JUST RAIN. ALSO MAY WANT TO LOOK AT INCLUDING
SEVERE WORDING FOR BORDER COUNTIES. ALSO...EVEN WITH CLDS HIGH TEMPS
LIKELY TO REACH ABV MID 60S THESE AREAS GIVEN INCREASING LOW LVL SRLY
FLOW TODAY. FOR NEW...WILL NEED TO CLEAN UP WORDING AS WELL FOR NW
LA TO DROP LOW POPS THIS MRNG AND GO WITH LIKELY THIS AFTN.

18

In the hours before

Special weather statement, Oct 23, 9:50 AM CDT, 3 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU OCT 23 1997

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST OUT OF TEXAS
LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS DISTURBANCE WILL COMBINE
WITH A WEAK WARM FRONT LIFTING NORTH ACROSS SOUTH AND EAST TEXAS AND
ABUNDANT MOISTURE FLOWING NORTH OUT OF THE GULF OF MEXICO TO FORM
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FOUR STATE REGION TODAY
AND TONIGHT.

THUNDERSTORMS WILL INITIALLY FORM ACROSS EAST TEXAS BY EARLY AFTERNOON
THEN LIFT TO THE EAST NORTHEAST THROUGH SOUTHEAST OKLAHOMA...NORTHWEST
LOUISIANA ANS EXTREME SOUTHWEST ARKANSAS BY LATE AFTERNOON. THE
THUNDERSTORMS THAT FORM IN THESE AREAS MAY REACH SEVERE LIMITS DURING
THE AFTERNOON. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS AND LOWER AND MIDDLE LEVEL WIND FIELDS ARE BECOMING
FAVORABLE FOR THE FORMATION OF ISOLATED TORNADIC ACTIVITY ACROSS PARTS
OF EAST TEXAS AND WESTERN LOUISIANA AS WELL.

BRIEF HEAVY RAINS ARE LIKELY AS WELL ACROSS SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS WHICH MAY CAUSE LOCALIZED FLOODING.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT ACROSS EAST AND NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTH
LOUISIANA.

18
Special weather statement, Oct 23, 10:00 AM CDT, 3 hours 30 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU OCT 23 1997

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST OUT OF TEXAS
LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS DISTURBANCE WILL COMBINE
WITH A WEAK WARM FRONT LIFTING NORTH ACROSS SOUTH AND EAST TEXAS AND
ABUNDANT MOISTURE FLOWING NORTH OUT OF THE GULF OF MEXICO TO FORM
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FOUR STATE REGION TODAY
AND TONIGHT.

THUNDERSTORMS WILL INITIALLY FORM ACROSS EAST TEXAS BY EARLY AFTERNOON
THEN LIFT TO THE EAST NORTHEAST THROUGH SOUTHEAST OKLAHOMA...NORTHWEST
LOUISIANA ANS EXTREME SOUTHWEST ARKANSAS BY LATE AFTERNOON. THE
THUNDERSTORMS THAT FORM IN THESE AREAS MAY REACH SEVERE LIMITS DURING
THE AFTERNOON. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS AND LOWER AND MIDDLE LEVEL WIND FIELDS ARE BECOMING
FAVORABLE FOR THE FORMATION OF ISOLATED TORNADIC ACTIVITY ACROSS PARTS
OF EAST TEXAS AND WESTERN LOUISIANA AS WELL.

BRIEF HEAVY RAINS ARE LIKELY AS WELL ACROSS SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS WHICH MAY CAUSE LOCALIZED FLOODING.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT ACROSS EAST AND NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTH
LOUISIANA.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:36 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion69 min
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningSHVSmith55 min
Oct 23, 5:38 PM CDTSevere Thunderstorm WarningSHVCherokee67 min
Oct 23, 5:46 PM CDTTornado WarningSHVCherokee59 min
Oct 23, 6:10 PM CDTTornado WarningSHVShelby35 min
Oct 23, 6:17 PM CDTTornado WarningSHVAngelina43 min
Oct 23, 6:47 PM CDTSevere Thunderstorm WarningSHVSmith43 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.